Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Austin/San Antonio, TX

January 23, 2024Blanco County, Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jan 23, 2024, 4:57 AM CST for Blanco County, Burnet County, Llano County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2024, 4:57 AM CST (10:57 UTC)
Expired
Jan 23, 2024, 6:00 AM CST
In force
63 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Blanco County, TX, Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 85 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 5:00 AM CSTHAIL 1.51 Sse Horseshoe Bay, TXPicture of hail up to ping pong ball size. Relayed by KXAN meteorologist from a viewer. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
415 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS54 KEWX 231057
SVREWX
TXC031-053-299-231200-
/O.NEW.KEWX.SV.W.0002.240123T1057Z-240123T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
457 AM CST Tue Jan 23 2024

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  North central Blanco County in south central Texas...
  Southeastern Llano County in south central Texas...
  Central Burnet County in south central Texas...

* Until 600 AM CST.

* At 457 AM CST, a severe thunderstorm was located over Horseshoe
  Bay, or near Marble Falls, moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Burnet, Marble Falls, Kingsland, Bertram, Round Mountain, Granite
  Shoals, Horseshoe Bay, Meadowlakes, Highland Haven, Inks Lake State
  Park, Oatmeal, Lake Victor, Mahomet, Sunnylane, Longhorn Cavern
  State Park, Joppa, Shady Grove, Cottonwood Shores, and Sunrise
  Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake LBJ, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3041 9835 3052 9851 3099 9821 3082 9793
TIME...MOT...LOC 1057Z 219DEG 26KT 3054 9838 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT
4 follow-up statements
541 
WWUS54 KEWX 231105
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
505 AM CST Tue Jan 23 2024

TXC031-231115-
/O.CAN.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Blanco TX-
505 AM CST Tue Jan 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BLANCO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3047 9829 3056 9849 3099 9821 3082 9793
TIME...MOT...LOC 1105Z 219DEG 26KT 3059 9834 

$$

TXC053-299-231200-
/O.CON.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Llano TX-Burnet TX-
505 AM CST Tue Jan 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR SOUTHEASTERN LLANO AND CENTRAL BURNET COUNTIES...

At 505 AM CST, a severe thunderstorm was located over Granite Shoals,
or near Marble Falls, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Bertram, Granite Shoals, Horseshoe
Bay, Meadowlakes, Highland Haven, Inks Lake State Park, Oatmeal, Lake
Victor, Mahomet, Sunnylane, Longhorn Cavern State Park, Joppa, Shady
Grove, Cottonwood Shores, and Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake LBJ, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3047 9829 3056 9849 3099 9821 3082 9793
TIME...MOT...LOC 1105Z 219DEG 26KT 3059 9834 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT
841 
WWUS54 KEWX 231117
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
517 AM CST Tue Jan 23 2024

TXC299-231126-
/O.CAN.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Llano TX-
517 AM CST Tue Jan 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LLANO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3050 9826 3065 9841 3099 9821 3082 9793
TIME...MOT...LOC 1116Z 221DEG 25KT 3063 9828 

$$

TXC053-231200-
/O.CON.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Burnet TX-
517 AM CST Tue Jan 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR CENTRAL BURNET COUNTY...

At 516 AM CST, a severe thunderstorm was located near Marble Falls,
moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Burnet, Marble Falls, Bertram, Granite Shoals, Meadowlakes, Oatmeal,
Lake Victor, Mahomet, Sunnylane, Longhorn Cavern State Park, Joppa, 
Shady Grove, Inks Lake State Park, Cottonwood Shores and U.S. 
Highway 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3050 9826 3065 9841 3099 9821 3082 9793
TIME...MOT...LOC 1116Z 221DEG 25KT 3063 9828 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT
178 
WWUS54 KEWX 231138
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
538 AM CST Tue Jan 23 2024

TXC053-231200-
/O.CON.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Burnet TX-
538 AM CST Tue Jan 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR CENTRAL BURNET COUNTY...

At 537 AM CST, a severe thunderstorm was located near Burnet, moving
northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Burnet, Bertram, Lake Victor, Mahomet, Sunnylane, Joppa, Oatmeal, and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3063 9815 3073 9832 3099 9821 3082 9793
TIME...MOT...LOC 1137Z 219DEG 25KT 3074 9817 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT
495 
WWUS54 KEWX 231158
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
558 AM CST Tue Jan 23 2024

TXC053-231207-
/O.EXP.KEWX.SV.W.0002.000000T0000Z-240123T1200Z/
Burnet TX-
558 AM CST Tue Jan 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURNET COUNTY WILL
EXPIRE AT 600 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small 
hail and heavy rain are still possible with this thunderstorm.

LAT...LON 3063 9815 3073 9832 3099 9821 3082 9793
TIME...MOT...LOC 1157Z 219DEG 26KT 3085 9807 

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 3:23 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 23, 3:23 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
323 AM CST Tue Jan 23 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Wednesday)
Issued at 258 AM CST Tue Jan 23 2024

Regional radar imagery depicts widely scattered showers early this
morning over the EWX CWA, with more activity expected to develop in
the next couple of hours. Another shortwave embedded within the
500mb flow is currently located over the Big Bend of Texas and will
slide eastward through the morning to early afternoon hours. This
will fuel widespread rain development along with some embedded
thunderstorms through the morning into early afternoon, generally
north of I-10. The latest Excessive Rainfall Outlook from WPC places
most locations along and east of I-35 within a Slight risk or level
2 of 4 risk for Tuesday. Locally heavy rainfall rates of 1-2" per
hour are possible, especially given anomalously high PWATs for late
January, and a highly saturated atmospheric profile. Due to already
saturated soils over the eastern 1/2 of the CWA from last night's
rainfall, flash flooding is certainly a concern moving forward as
any additional rainfall will quickly begin to runoff. We should see
another lull Tuesday afternoon and perhaps even see temperatures
warm into the 60s for most of the area.

Tuesday night into Wednesday morning, expect yet another round of
locally heavy rainfall, this time shifted further east and south.
The latest 00Z HREF and 00Z guidance indicates yet another shortwave
will swing through South Central Texas, and with PWATs in excess of
1.5" over the Coastal Plains, locally heavy rainfall that could lead
to flash flooding is a concern. While our confidence in heavy rain
is relatively high, these time frames are still a bit iffy as large
scale southwest flow aloft in a slowly progressing mid-level regime
can make it tricky to pinpoint when the heaviest rain will fall. WPC
has a Marginal ERO (level 1 of 4) for the I-35 corridor and points
eastward, and a Slight ERO (level 2 of 4) for a sliver of the
Coastal Plains. Additional rainfall totals of 1-3" are possible in
these areas through Wednesday. In any matter, we'll take what we can
get given how badly this rainfall is needed. A good old fashioned
soaking will go a long way towards alleviating long term drought
issues.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 258 AM CST Tue Jan 23 2024

A strong shortwave trough will be in the process of moving through
south central Texas Wednesday night into early Thursday morning. This
will keep rain chances limited to areas generally along and east of
I-35. With the stronger forcing expected to remain to our east, the
chance for locally heavy rainfall is also expected to focus across
southeast Texas. Most areas should remain dry on Thursday as cloud
cover gradually decreases from west to east. We did opt to keep a low
chance for convection in the coastal plains Thursday morning, but
this may need to be removed in subsequent forecasts. Afternoon highs
should peak in the lower 70s along the Rio Grande to the upper 60s in
the coastal plains and Highway 77 corridor. Another shortwave trough
approaches from the west on Friday and with medium range models
showing the stronger lift mostly north of our region, we will keep
rain chances fairly low (20-30%) and generally confined to the Hill
Country eastward through the I-35 corridor and into the coastal
plains.

A cold front moves in from the northwest late Friday night into early
Saturday morning, with a dry period expected for the upcoming weekend
into early next week. Temperatures on Saturday should remain several
degrees above climatological normals, then trend downward close to
normal for Sunday and Monday. Expect highs mainly in the 60s along
with lows in the mid 30s to lower 40s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1033 PM CST Mon Jan 22 2024

Low ceilings and areas of fog will be seen for much of the TAF
period at all sites. LIFR ceilings and areas of fog have already
developed in the eastern half of South Central Texas including the
I-35 corridor. Ceilings will continue to expand westward overnight
reaching DRT near 10Z. Dense fog is likely across the I-35 corridor,
with IFR visibility forecast at DRT. Showers will expand in coverage
overnight into Tuesday morning, with embedded thunderstorms possible
at times. While visibility will likely improve at all sites late
morning or early afternoon tomorrow, LIFR to IFR ceilings remain
through the afternoon at I-35 sites. DRT may reach VFR near 21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  53  61  49 /  90  70  60  20
Austin Bergstrom Intl Airport  64  54  63  47 /  90  80  60  30
New Braunfels Muni Airport     66  57  65  52 /  90  80  60  30
Burnet Muni Airport            61  50  60  46 /  90  70  40  10
Del Rio Intl Airport           68  53  72  47 /  70  50  10  10
Georgetown Muni Airport        61  52  60  47 / 100  70  50  20
Hondo Muni Airport             66  56  69  47 /  80  70  40  20
San Marcos Muni Airport        65  55  64  49 /  90  80  60  30
La Grange - Fayette Regional   68  59  65  52 /  90  80  80  40
San Antonio Intl Airport       66  57  66  50 /  90  80  50  30
Stinson Muni Airport           67  59  68  52 /  80  80  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM CST this morning for Atascosa-
Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-
Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-
Lee-Llano-Medina-Travis-Williamson-Wilson.

&&

Short-Term...MMM
Long-Term...Platt
Aviation...MMM
Hazardous weather outlook, Jan 23, 3:32 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
332 AM CST Tue Jan 23 2024

TXZ171>173-183>194-202>209-217>225-228-240945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
332 AM CST Tue Jan 23 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Dense Fog Advisory is in effect through 10 AM Tuesday across
the Hill Country, I-35 Corridor, and Coastal Prairies of South
Central Texas. Areas of dense fog could lower visibilities to less
than 1/4 mile.

A Marginal risk (Level 1 of 5) for severe weather exists Tuesday
mainly for areas along and east of Interstate 35. The main severe
weather threats would be strong winds and large hail.

There is a Marginal to Slight risk (Level 1 to 2 out of 4) for
heavy rainfall resulting in potential flooding on Tuesday from the
Hill Country through the Interstate 35 corridor and the Coastal
Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Marginal risk (Level 1 of 5) for severe weather exists Wednesday
for a small portion of the Coastal Plains. The main severe
weather threats would be strong winds and large hail.

There is a Marginal to Slight risk (Level 1 to 2 out of 4) for
heavy rainfall resulting in potential flooding on Wednesday for
the Coastal Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jan 23, 4:42 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
442 AM CST Tue Jan 23 2024

TXZ171-172-190-231130-
Blanco TX-Llano TX-Burnet TX-
442 AM CST Tue Jan 23 2024

...A strong thunderstorm will impact portions of northwestern Blanco,
southeastern Llano and southwestern Burnet Counties through 530 AM
CST...

At 441 AM CST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Bay, or near Round Mountain, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Round Mountain, Granite Shoals,
Horseshoe Bay, Meadowlakes, Highland Haven, Inks Lake State Park,
Blowout, Sandy, Longhorn Cavern State Park, Cottonwood Shores, and
Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3032 9850 3046 9859 3081 9833 3064 9807
TIME...MOT...LOC 1041Z 218DEG 27KT 3048 9845

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:41 PM CSTDense Fog AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 24 more13 hr
Jan 23, 4:42 AM CSTSpecial Weather StatementEWXBurnet48 min
Jan 23, 10:02 AM CSTDense Fog AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 13 more118 min
Jan 23, 4:08 PM CSTAreal Flood AdvisoryEWXFayette3 hr
Jan 23, 5:34 PM CSTAreal Flood AdvisoryEWXBastrop, Caldwell, Fayette, Gonzales, Lee3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.